Essential Thrombocythemia: Looking for information and support
I was recently diagnosed with Essential Thrombocythemia, a rare incurable blood cancer. Platelet count aside, I am asymptotic. This current condition morphed from (constitutional) thrombcytosis, something I’ve lived with for 25+ years. While the new diagnosis was the result of a bone marrow aspiration and biopsy, my age was an additional factor, which was completely disarming, having been walking around unwittingly for the past 8 years! While at the low end of risk for clots, heart-attacks and stroke, nothing has truly changed – except the “C” word. No chemo yet, but active discussion about hydroxyurea. Uncertainty about ET is anxiety provoking and swoethatl, but I’m feeling betrayed by my blood. I’m looking for all information about ET, the chemo and support.
Interested in more discussions like this? Go to the Blood Cancers & Disorders Support Group.
Did you drink minimum of 64 ounces of fluid that day? it is really necessary to flush toxins out of your body. Did you discuss with your hematologist taking two different chemo medications at the same time?
I took my first HU pill yesterday. Within 2 hrs, hi got a terrible headache and some dizziness. I took my migraine pill so I could sleep and woke up fine this morning. I see my hematologist April 3.
Keep me posted as to what your Hematologist suggests. Good luck
Hi jackt00 – I also have the Jak2 mutation. I am 77 and have had the bone marrow biopsy that confirmed what the blood work had told us. I have been taking the hydroxyurea 500 mg since last October. After about 5-6 weeks, my mouth broke out with fever blisters 2-3…and canker sores in my mouth and down my throat – 3 of them. My oncologist took me off of the HU for 5 days and then I started back 4 days a week. I take it on Sunday, Tuesday, Thursday and Saturday. I have had no more problems and it is keeping my platelet count in the mid 500s. I take an 81 mg aspirin daily. The only other side effect I might have is being somewhat tired, but I am not sure it is the medication or just my age….some of us dose off easier now as we get older. I think most people take this medication without many side effects from what I see. You see and hear about problems, but most people don't sit down and write "I am taking hydroxyurea and feeling fine'. I think there are many more of us than meets the eye who are doing well on this drug. It is working well for me so far. Much better to have the platlets lower by taking Hydroxyurea and hopefully avoid blood clots and possibly strokes. Wishing you well with your adjustment to this medication.
I have been on Hydroxurea since 11/22. Started on 500 mg x 2 daily, but my platelets dropped too low. Now on 500 3 x week. Only side effect I have noted is fatigue at times. I just rest for a while and then keep on going. I think it affects everyone differently. I am more afraid of a stroke. Best wishes
Hello, yes I too had a similar experience with ET and high platelets. I was put on baby aspirin daily and then Hydroxyurea 500 mgs 3 x weekly. My platelets were in the 600's but are now in the normal range. Honestly I've had no side effects from the Hydroxyurea and am more afraid of not taking it. High platelets can cause strokes, blood clots and heart attacks. So that's your choice. Good luck!
To answer your question…when the headaches started I had some dizziness and a first ever vertigo attack. I saw an ENT who ordered an MRI of the head and a two hour balance/dizziness/vertigo test. All tests were negative and I started taking HU 500 mg every other day instead of daily, It was lowering my platelets nicely but headaches never disappeared. I am beginning to think it is the ET JAK2 causing the headaches and HU only aggravates it.
I see my hematologist next week. They do labs at her office and I am hoping to again take HU every other day.
Thanks so much for your input Eileen. Very much appreciated and I will talk with my hematologist about starting hydroxyurea slowly rather than every day I hope your headaches have subsided and I hope I don’t get them. Another question, have you ever had other side effects? That disappeared overtime?
Welcome to the site,
Given the fact you are taking another chemo med, I would like to suggest you ask your hematologist if you could slowly taking Hydroxyurea. It seems some only take it three days a week or every other day and adjust up as needed.
Remember to drink minimum of 64 ounces of fluid taking HU. I do not even touch the capsule. I slide it out to a small lid. I wet my lips and swirl water around my mouth and I slide the it into my mouth with glass of water so all are lubricated. This helps prevent mouth sores.
I am 78 JAK2 and have had headache issues taking HU. My hematologist lowered me to 500 mg every other day and it was working nicely, My goal is 450 or lower for platelets. We were in the process of closing up a house in one state and moving. With the stress my headaches greatly increased and hematologist let me go off HU for a month. I see her soon and I will be back on HU.
Best wishes, Eileen
My platelets have been increasing since 2018 and are currently at 610. My bloodwork confirmed the jak2 mutation. My red and white blood cells are in normal range. I am 74. I did not have a bone marrow biopsy but was put on a low dose aspirin regimen. Now my hematologist wants to put me on Hydroxyurea 500 mg. After reading all the side effects, all the precautions and self care procedures, I was terrified! I am already taking, Methotrexate, another cancer drug, for rheumatoid arthritis. Would someone who is taking Hydroxyurea like to share any side effects they have experienced or any advice. Thanks.
I'm sure procedures have come a long way since 1989. I was lying on my stomach. They had given me all of the pain medication before they wheeled me down. They were having to hold me in the wheelchair because I was nodding out. When they took my spleen out 6 months later when I was in Germany. My spleen was stuck to my pancreas and removing the spleen they tore my pancreas. They had a drainage tube in me for I don't know how long but my muscles grew around that drainage tube and it hurt worse than the biopsy did when he was removing the tube. That still today is the worst pain I've ever had in my life is when he was removing that tube. I literally threw up from pain. And passed out. The good old days lol.